W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, ABSORBABLE, ABDOMINAL HERNIA
Back to Search Results |
| Model Number |
FS2020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/30/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral/ incisional hernia repair on (b)(6) 2012 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2010 and (b)(6) 2013, an additional implant procedures occurred.It was reported the patient alleges the following injuries: enterocutaneous fistulas, bowel rest, parenteral nutrition with no allowances for eating or drinking, and wound care, including interval contraction of the wound using a wound manager small bowel resection, ileocolectomy, repair of the recurrent hernia, bilateral posterior rectus fascial release, bilateral transversalis fascial release, closure of abdominal wall defect, and complex abdominal wall wound closure with tissue advancement flap.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2010: (b)(6), do.Operative report.Preoperative diagnoses: acute surgical abdomen with incarcerated ventral hernia and colonic and small bowel obstruction.Postoperative diagnoses: multiple x 9 incarcerated hernias with ischemic changes in the right colon and multiple internal hernias.Ventrio 13 x 10 inch mesh was placed.Anesthesia: general.Complications: none.Estimated blood loss: approximately 175 ml.Emergent exploratory laparotomy; release of large and small bowel obstruction; release of multiple incarcerated ventral hernias x 9; right hemicolectomy; repair of 2 ventral hernias primarily in repair of 7 ventral hernias with mesh; partial omentectomy and release of multiple internal hernias.Indications for procedure: ¿patient is a 60-year-old female who presented with large ventral hernia.Patient has had this for some time and has now become worse painful.She ended up having a distal colonic obstruction and small bowel obstruction.Ng tube was placed.Patient continued to deteriorate.Secondary to this, patient was taken emergently to surgery.Patient and her family were described this procedure in great detail risks, benefits, possible sequelae of procedure and consent was obtained.¿ description of procedure: ¿patient was taken from preop holding to operative suite, placed in supine position.She was then administered anesthetic and then intubated.Once intubated, her abdomen was then prepped and draped in a normal sterile fashion.A midline incision was made with a 10-blade scalpel.Immediately through the skin, 3 hernia defects were visualized.The 3 large hernias measure approximately 10 cm in diameter with the neck of approximately 4 cm diameter rings.These were taken down, the hernias were extended secondary to inability reduce any of them.Nine hernias were encountered.Upon freeing this area noted the right colon with somewhat dusky.Secondary to this, the hernias were completely reduced.All 9 of them with bowel content and also omentum.Once completely reduced with blunt dissection cautery and sharp dissection, the abdominal contents were then returned back into the abdomen.Once that completely freed up, once again, the attention was then turned to the right colon which was dusky and enlarged.This time, it was deemed that this was not viable.Secondary to this, a small window was made in the terminal ileum mesentery and a gia-75 was then fired across the distal ileum.Mid transvers colon was in the area of transition.Secondary to this, a window was made in the mesentery and gia-75 was then fired across this area.Mesentery was then taken with sequential clamps, cut and tied.The mesentery was then tied with 0 vicryl and then 0 silk.The bowel was then placed together for ileocolic anastomosis.Enterotomy was made and a gia-75 was then placed inside, this was then fired.The area was visualized to make sure there was no bleeding, which was not.Tl-60 was then fired across the enterotomies and this was closed.Omentum was then used to cover over the anastomosis.The mesenteric defect was closed with 3-0 chromic.Abdomen was then flushed and irrigated with approximately 3 l of normal saline secondary to small amount of spillage.There are still distal hernias were palpated.These were reduced and closed primarily with 0 ethibond and 2 figure-of-eight stitches.The rest of the large hernia was all connected and this was then closed with a 13 x 7 inch ventrio mesh.The ventrio mesh was tacked circumferentially with 0 ethibond.Once this was done, the remaining fascia was then tacked circumferentially with 0 vicryl.Scarpa fascia was closed with 3-0 vicryl, skin was closed with staples.Patient was then awakened from anesthesia and take to postop recovery in stable condition in which no peak pressures were above 28 during the entire procedure.Secondary to the risk of loss of domain, patient remained completely stable, was taken up to the icu in critical, but stable condition.¿ ¿pathology: the patient is a 60-year-old female who presented with multiple ventral hernias.She was at risk for abdominal compartment syndrome and also ischemic bowel secondary to bowel being stuck in her hernia defects and is causing a large and small bowel obstruction.Upon entering the abdomen, 9 hernias were visualized and repaired 2 primarily, 1 was extended but connected until 1 large hernia was seen.This was repaired with at 13 x 10 inch ventrio mesh.The right colon was nonviable, secondary to this, was resected and ileocolic anastomosis was then performed.¿ (b)(6) 2010: implant sheet: bard composix l/p mesh.Ellipse: 10.2¿ x 13.2¿.Site: abdomen.(b)(6) 2011: (b)(6), do.Operative report.Preoperative diagnosis: draining sinus from abdominal wound.Postoperative diagnosis: infected mesh.Anesthesia: general.Complications: none.Estimated blood loss: none.Surgical debridement of abdominal wound and wound vacuum assisted closure placement.Abdominal wound measures 15 cm x 8 cm.Intraoperative findings: ¿¿ who underwent a ventral hernia repair with mesh several months ago.Postoperatively, she developed a seroma that started draining and then continued to drain a suspected infected mesh.We explored her today intraoperatively and it was found that the mesh was exposed to the wound.It was very much the abdominal compartment and contracted a lot, so the mesh was crinkled up and redundant.We elected to obtain a ct of her abdomen and pelvis, so that we can be better prepared and that the patient will be ready respiratory wise for explantation of the mesh.So, we placed the wound vac today, and we will prepare for reoperation within the next week.She is at very high risk for respiratory complications, so we will need to have a medical team help us.¿ description of procedure: ¿patient was brought to the or, placed in supine position, given general inhalational anesthetic.She was prepped and draped sterilely using chlorhexidine solution.We made an elliptical incision around the sinus tract, came down to the seroma capsule, opened it and found that the mesh was involved and ultimately exposed.So therefore, we opened the seroma cavity and placed a 2-piece wound vac in there and hooked the wound vac up to a vacuum machine and woke the patient.She tolerated this procedure without difficulty, and we will proceed with planning for reoperation this week.¿ (b)(6) 2011: (b)(6), do.Operative report.Assistant: (b)(6), do.Preoperative and postoperative diagnoses: retained foreign body and abdominal wall fistula tract.Anesthesia: monitored anesthesia care and 18 lidocaine with epinephrine local.Estimated blood loss: 10 ml.Complications: none.Abdominal wall exploration, removal of foreign body and excision of fistula tract.Gross pathology: ¿this is a 61-year-old woman who has had a chronic wound, status post a large ventral hernia repair with mesh placement.She has been cleaning the wound as it has been getting smaller.The other day, she was cleaning the wound with a q-tip swab and the cotton got dislodged form the swab and was retained within the abdominal wound.Abdominal exploration was performed.The fistula tract was excised.No foreign body was seen within the fistula tract.It was assumed that the cotton tip was retained within the fistula tract.After a thorough examination, no further excision or opening of the wound was performed.The fistula tract was placed in a jar and sent to lab for pathology.¿ description of procedure: ¿procedure as well as risks, benefits and alternatives were explained to patient.Patient agreed to proceed and written consent was obtained and placed in chart prior to procedure.Patient was brought back to surgical suite, was placed supine on the operating table.Time-out was done to confirm patient and procedure.Iv sedation was then administered by anesthesia.Her abdomen was prepped and draped in a sterile fashion using betadine prep.The skin surrounding the fistula tract was then infiltrated with 1% lidocaine with epinephrine.A 3-cm elliptical incision was made using a #15 blade scalpel around the fistula tract.Incision was carried down to the subcutaneous tissue.Electrocautery was used for hemostasis.The fistula tract was excised completely.The mesh could be seen below this tract.The mesh appeared intact.There was no bowel slipping up from around the mesh.There was some serous fluid that was cultured at the time.A thorough examination was performed around the cavity.No other foreign bodies were identified.Hemostasis appeared adequate.The wound was then packed with 1-inch iodoform gauze; 4 x 4s and medipore tape were then applied.Patient was awakened from anesthesia and transferred to outpatient recovery.¿ condition: ¿stable.Patient tolerated procedure well.She is currently resting comfortably in recovery.She will need daily packing changes and follow up in the office.¿ implant preoperative complaints: (b)(6) 2012: (b)(6), md.Indications for procedure: ¿the patient is a 62-year-old female who was referred from a surgeon in st.Louis for pain and regarding management of nonhealing wound, chronic infected mesh.The patient had undergone a previous exploratory laparotomy and hemicolectomy for an incarcerated hernia.She subsequently underwent hernia repair with mesh.She developed a wound complication requiring opening of the wound.A v.A.C.Dressing was placed but the wound never healed completely.She continued to have serial purulent drainage from the wound.Ct scan of the abdomen and pelvis was performed which demonstrated recurrent ventral hernia and subcutaneous space with fluid and air consistent with chronic infected mesh and fluid cavity.The recommendation was that the patient undergo exploratory laparotomy, excision of mesh, abdominal wall debridement and ventral incisional hernia repair with bioabsorbable mesh.The repair would likely be a staged procedure as definitive closure would not be possible due to the contaminated nature of this wound.The patient is a diabetic and has a bmi of 66 complicating her overall surgical care.The risks of surgery were discussed with the patient and her family.The risks included but were not limited to bleeding, infection, enterotomy, unplanned bowel resection, intraabdominal sepsis, wound sepsis, mesh infection, surgical site occurrence, bladder injury, deep venous thrombosis, pulmonary embolism, myocardial infarction, stroke, renal failure and pneumonia.The patient underwent mechanical bowel preparation preoperatively and the reasons for this were discussed.The staged procedures for definitive care were also reviewed.The patient was reevaluated in the preop holding area, the risks were re-reviewed with her and her family and she signed her consent form.¿.Implant procedure: 1.Abdominal wall debridement.2.Excision of chronic infected mesh.3.Exploratory laparotomy.4.Ventral incisional hernia repair with 400 cm2 bio-a mesh.5.Placement of v.A.C.Dressing.Implant date: (b)(6) 2012 (hospitalization (b)(6) 2012).(b)(6) 2012: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: chronic infected mesh ventral incision hernia.Specimens removed: ¿debrided skin and soft tissue measuring approximately 15 cm2, excision of chronic infected mesh, fluid within subcutaneous space for gram stain, culture and sensitivity.¿ estimated blood loss: 75 ml.Drains: orogastric tube, foley catheter.Findings: ¿sinus tract chronic infected centrally non incorporated mesh.¿.Description of procedure: ¿the patient was brought to the operating room and given general endotracheal anesthesia.She was placed supine on the operating room table.Her arms and legs were heavily padded.Sequential compression devices were placed on the lower extremities prior to the induction of anesthesia.She received a weight appropriate dose of vancomycin 1 g iv less than 1 hour prior to skin incision.Iv antibiotics would be continued preoperatively dependent on culture results from the fluid obtained at the time of surgery.She received heparin 7500 units subcutaneously less than 1 hour prior to skin incision.Her abdomen was prepped and draped in a sterile fashion.Midline laparotomy incision was made with an elliptical piece of skin and soft tissue excised around the sinus tract.Dissection proceeded with electrocautery down into the cavity below the sinus tract.Within this cavity was then composix mesh.The mesh was not incorporated centrally due to fluid on both the anterior and posterior aspects of the bio material.The material was incorporated along the abdominal wall laterally where it was held in place with sutures and some ingrowth into the polypropylene component of the mesh.The mesh was excised circumferentially with sharp dissection.The mesh was split vertically to aid in viewing the incorporated mesh laterally.The mesh was excised in its entirety from the circumferential aspect of the abdominal wound.Posterior to the mesh was a bed of granulation and neo peritoneum over the abdominal cavity.The bowel was not visible through this area due to the thickening of the neo peritoneum.I made the decision to not explore the abdominal cavity further.The area of mesh excision was inspected both during and immediately following conclusion of the procedure prior to mesh implantation and there were no concerns regarding the integrity of the bowel.The abdominal wall was freed circumferentially for approximately 2-3 cm allowing for mesh overlap as part of this staged procedure.The wound was irrigated with saline and hemostasis was confirmed.A gore bio-a 20 x 20 cm piece of mesh was utilized for sublay repair.The mesh was secured circumferentially with #1 pds suture placed through the abdominal wall using a reverdin needle.The needle was brought through 11 blade stab incisions laterally in the subcutaneous tissue.All sutures were placed circumferentially and the mesh was parachuted into the sublay position.The sutures were secured.It should be noted that the mesh was turned into a diamond shape to allow for approximately 24-25 cm of melanocyte-stimulating hormone vertically.Because of the contaminated nature of this wound, i elected not to close the skin.The wound was irrigated and hemostasis was confirmed.A wound v.A.C.System was placed onto the wound.A black sponge was placed over the bio material.The skin was cleansed and adhesive was placed.The adhesive drape was placed over the black sponge.The adhesive drape was perforated centrally over the black sponge to allow for placement of the circular negative suction tubing.The v.A.C.Was activated and an appropriate seal was achieved.All counts were taken at this time and were correct x2.The patient was awakened from general anesthesia and transferred to the recovery room in stable condition.Again, all counts were correct x2.¿ (b)(6) 2012: implant record.Material name: ¿graft sft tis 20x20cm bio-a reinf nonload brng¿.Catalog #: fs2020.Lot #: 7811750.Quantity: 1.Size: 20x20cm.Body site: abdomen.Manufacturer: wl gore & associates.Expiration date: 3/30/13.Relevant medical information: (b)(6) 2013: (b)(6) hospital.Hospital admission.(b)(6), md.Operative report.Preoperative diagnosis: enterocutaneous fistula, multi-recurrent ventral incisional hernia.Postoperative diagnosis: enterocutaneous fistula x 2 from the small intestine, x1 from the colon, multi-recurrent ventral incisional hernia.Exploratory laparotomy, small bowel resection to include both enterocutaneous fistulas with primary anastomosis, ileocolectomy to include the colonic fistula with primary anastomosis, ventral incisional hernia repair with biologic mesh in the retrorectus space, bilateral posterior rectus fascial release with mild fascial advancement of the posterior rectus sheath, bilateral transversalis fascial release with mild fascial advancement of the anterior rectus sheath and rectus abdominis muscle for closure of 18-cm transverse abdominal wall defect.Abdominal wall debridement to include enterocutaneous fistula site measuring approximately 50-cm2.Complex abdominal wall wound closure in two layers with tissue advancement flap for closure of 50-cm2 tissue defect.Drains: 19f blake drain x 4 in the operative field.Specimens removed: small bowel resection to include enterocutaneous fistula x 2, ileocolectomy to include enterocutaneous fistula x 2, debrided abdominal wall.Estimated blood loss: 150 ml.Indications for procedure: ¿the patient is a 63-year-old woman who underwent excision of infected mesh in (b)(6) 2012.The patient had previous ventral incisional hernia repair with mesh and developed a wound and mesh infection.She was referred to (b)(6)hospital at (b)(6) medical center for treatment.The mesh was removed and an abdominal reenforcement was performed with bioabsorbable mesh.Unfortunately the patient developed an enterocutaneous fistula.This was managed by bowel rest, total parenteral nutrition, and wound care.She had interval contraction of her wound and this was managed using a wound manager.The patient was seen in followup on multiple occasions through the office.After adequate contraction of the wound and appropriate time period from the development of the enterocutaneous fistula it was recommended that she undergo definitive surgery.The patient is morbidly obese but lost 71 pounds in a year time.She and i in the presence of her family had multiple conversations regarding the risks and benefits of definitive surgery to include takedown of enterocutaneous fistula with bowel resection, ventral incisional hernia repair with bioabsorbable mesh.A planned ventral incisional hernia would likely require definitive treatment in the future.The risks of surgery discussion included but was not limited to bleeding, infection, enterotomy, unplanned bowel resection, intraabdominal sepsis, wound sepsis, mesh infection, recurrent enterocutaneous fistula, chronic abdominal pain, recurrent hernia, deep venous thrombosis, pulmonary embolism, myocardial infarction, stroke, renal failure, pneumonia.The patient was admitted preoperatively and underwent evaluation by anesthesia and cardiology.Her consent form was signed in the hospital.¿ operative findings: ¿small bowel fistula, colonic fistula.18-cm transverse abdominal wall defect.¿ description of procedure: ¿the patient was brought to the operating room and given general endotracheal anesthesia and placed supine on the operating room table.Her arms and legs were heavily padded.Sequential compression devices were placed on the lower extremities prior to induction of anesthesia.She received a weight-appropriate dose of ertapenem 1 gram iv less than one hour prior to skin incision.She received postoperative ertapenem due to the contaminated nature of this operative procedure.She was given heparin 7,500 units subcutaneously approximately 90 minutes after placement of the epidural catheter per anesthesia protocol to delay prophylactic anticoagulation after epidural placement.Nasogastric tube and foley catheter were placed.Her abdomen was prepped and draped in a sterile fashion after oversewing the proximal small bowel fistula to prevent bile spillage during the surgery.A midline laparotomy incision was made with a 15 blade scalpel.Dissection proceeded circumferentially around the fistula site.The abdominal wound debridement required 50-cm2 of abdominal wall tissue to be removed with the fistulas.The abdomen was entered superiorly through the linea alba using sharp dissection.Dissection proceeded in a cranial-to-caudal fashion sequentially opening up the midline wall and taking down adhesions intra-abdominally.Adhesions were manageable except in the area where the fistula was located.Dissection proceeded around the bowel that was part of the fistula allowing for opening of the inferior midline abdominal wall.After this was performed the small bowel was identified at the area of the ligament of treitz and traced distally to the fistula.There were two separate loops of small bowel contained within the enterocutaneous fistula.The bowel was then traced distally to a previous ileocolic anastomosis.This was identified by the staple line.Additional fistula was found approximately 6-crn distal to the ileocolic anastomosis.The two resections were then performed, one proximally and distally and the small bowel to incorporate the two small bowel fistulas.The bowel was transected with a gia-75 stapler using a 3.5 mm staple heighth and a 75 mm cartridge.The mesentery was divided between sequential 0-vicryl ties.A side-to-side anastomosis was then performed in a stapled fashion.Enterotomies were made on the antimesenteric border of the small bowel at the staple line.The bowel was first anastomosed with the gia-75 stapler using a 3.5 mm staple heighth.Ring forcep was placed through the resulting enterotomy to ensure there was no bleeding from the staple line.Resulting enterotomy was then closed with a single firing of the tl-60 stapler.The staple lines were oversewn with figure-of-8 3-0 vicryl sutures.The mesenteric defect was closed with 2-0 running vicryl suture.The colonic fistula was then resected using a gia-75 mm stapler with 3.5 mm staple heighth to transect the ileum proximally and the colon proximal to the middle colic vessels.The mesentery was then divided with sequential 0-vicryl ties.In a similar fashion a side-to-side staple anastomosis was performed.Enterotomies were made on the antimesenteric border of the small bowel and colon.Single firing of a gia-75 mm stapler with 3.5 mm staple load was performed.Ring forcep was placed in the enterotomy to make sure there was no bleeding from the staple line.Resulting enterotomy was closed with a single firing of the tl-60 stapler.Staple lines were oversewn with figure-of-8 3-0 vicryl sutures.Mesenteric defect was closed with running 2-0 vicryl suture.The abdomen was irrigated and hemostasis was confirmed.The area of adhesiolysis was inspected during adhesiolysis, at the conclusion of adhesiolysis, as well as at the conclusion or the procedure.There was one area of a serosal injury during adhesiolysis oversewn with 3-0 vicryl lembert sutures.Otherwise there were no concerns regarding the integrity of the bowel.The abdomen was re-irrigated and hemostasis was reconfirmed.The patient had an 18-cm measured transverse abdominal wall defect between the rectus muscles.The hernia sac was excised from the subcutaneous space.The medial border of the rectus muscle first on the right side and then on the left side was identified.Cautery was utilized to make a vertical incision on the posterior rectus sheath medial along the rectus abdominus muscle.This was performed first on the right side and then on the left side.The avascular plane between the rectus abdominus muscle and posterior rectus sheath was developed in a semilunaris line.Inferiorly to the arcuate line this was performed between the peritoneum and the rectus abdominis muscle.As the dissected proceeded out to the semilunaris line the 18-cm defect was decreased to approximately 6-cm.To get additional myofascial advancement of not only the posterior rectus sheath but the anterior rectus sheath and rectus abdominis muscle transversalis fascia was then incised vertically near the semilunaris line.Preperitoneal space was entered and dissection proceeded laterally towards the retroperitoneum.This was performed first on the right side and then on the left side.This allowed for reestablishing the linea alba posteriorly in the midline.It should be noted that this constituted four separate myofascial releases.The posterior rectus sheath was then reapproximated in the midline with a looped #1 pds suture.Inferior to the arcuate line the peritoneum was restored using a similar suture.A 20 x 40-cm piece of strattice biologic mesh was then placed in the retrorectus space.It was secured circumferentially with interrupted 0-pds sutures.All of the sutures were placed internally not having to use the reverdin needle.After all sutures were placed the mesh was parachuted in the retrorectus position and sutures were secured.The anterior rectus sheath and rectus abdominis muscle was then medialized over the biologic mesh.It was secured to the mesh with a series of interrupted 0-pds sutures.Unfortunately there was still approximately a 6-cm gap between the anterior rectus sheath and rectus abdominis muscle despite four separate myofascial releases.The wound was irrigated and hemostasis was confirmed.Four 19f blake drains, two on the right and two on the left, were brought through a 15 blade stab incision and placed in the subcutaneous space.They were secured to the skin with 2-0 nylon sutures.The wound was irrigated and hemostasis was confirmed.In order to close the area where the fistulas were debrided encompassing 15-cm2 of soft tissue two-layer closure was performed.The dermis was reapproximated with interrupted 2-0 vicryl sutures and the skin was closed with 2-0 nylon stitches and staples.Dry sterile dressings were applied to the wounds.Counts were incorrect as there were 16 additional needles on the count that were not on the field.Therefore radiology was called and abdominal and pelvic x-rays were obtained.X-rays were negative.Dry sterile dressings were applied to the wounds.The patient was awaken from general anesthesia and transferred to the recovery room in stable condition.All counts correct x 2.¿ (b)(6) 2013: implant records: ¿strattice 20 x 40cm porcine.¿ body site: abdomen.Expiration: 2/28/14.Life cell corp.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® bio-a® tissue reinforcement instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect: h6: updated investigation finding: h6: updated investigation conclusions: the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ therefore, this gore device would not be expected to contribute to hernia recurrence or development of a gastrointestinal fistula, beyond this timeframe.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.